Beginning in January I started to get a rash that starts as small, red, itchy pimples. Over about a week to ten days it develops into a larger itchy, scaly patch that gets better over about a week or so. The rash is and has been all over my body, back, chest, scalp, arms, legs, top of feet, even once on the palm of my hand. Ever since it began there has not been any time that I was rash free.I have seen two dermatologists, the first prescribed Trimcinolone Acetonide Cream. It did not help. The second prescribed Fluocinonide which also did not help.The only medication I take is Lisinopril for HBP, but I have been taking it for years, it is not new. Other than that, I am in perfect health and have no other symptoms or changes in my health.Ideas?
Person's Gender: Male
Person's Age: 52
These answers are for informational purposes and do not replace a physician head-to-head visit. A patient-physician relationship is not established.
Would it be possible to transmit a photograph of the rash/ Thank you.
This is the back of my right arm.
Do you have many more places like the "scaly patch"?
the other arm, my back, both legs, side of my buttocks
a higher resolution pic of my right thigh
I would immediately suspect Lisinopril. It does not matter too much how long you were taking this, you can still develop an allergy to it. Many authorities feel there is a threshold effect, in which you slowly build up an allergy before it begins to erupt. I have been seeing a fair number of allergies lately to Lisinopril. I would recommend that you have your anti-hypertensive drug switched to one of a different class or having a biopsy and a blood test to determine whether, this is, indeed, a drug allergy. The fact that it did not respond to two different steroid creams would indicate that it is not a steroid responsive dermatosis and that the stimulus (? Lisinopril) for the rash needs to be aborted.
Since there are a number of anti-hypertensives in different classes, switching should not be hard to do.
There is another diagnosis I am thinking of called Pityriasis Lichenoides et varioliformis Acuta. However, I would rule out a drug eruption first.
PLEVA ( MUch-Herman) is an inflammatory disease of unknown cause.
I am a little skeptical about this as I have been on this medication for probably 10 years with no reactions and I do not have a history a developing new allergies. Can you send me anything that describes the allergic reactions to Lisinopril that you alluded to?
Would a biopsy determine if it is either a drug allergy or the autoimmune disease you suggest?
Sometimes, you have to go on 35 years or so experience, that I have seen this numerous times. So that would be my first diagnosis. The lesions do look a bit like PLEVA so that would be my second diagnosis. The history you give about the rash beginning with small papules and then developing into scaly patches is consistent with PLEVA. As is the general nature of the rash ( of course, drug eruptions do that too). Unfortunately, the Litt's, Drug Eruption Reference Manual I have at home is an older copy ( 8th Edition) . There are about 10 references in that, but none earlier than 1990. I have a much newer edition in my office ( 15th Edition) and the references are more current. If you can wait until tomorrow, I can summon them for you. PLEVA is not autoimmune...but a skin biopsy would be very helpful and could determine whether PLEVA is in the differential. Skin biopsy for a drug eruption, though, is trickier, if eosinophils are found, especially in abundance, this points to a drug eruption. Also, switching has to be weighed in the whole clinical picture: if a patient has been allergic or intolerant of a number of medications in different drug classes, a switch can be much more difficult....especially if the blood pressure is labile. However, if this is the only one you have tried, and you are easily controlled, a switch is not as difficult to manage.
Fair enough. In conclusion, would you recommend seeing my GP first and have him prescribe a new HBP medication or see one of the dermatologists for a biopsy (this was the next step according the dermatologist on my last visit)?
I would recommend a biopsy. If you have had the rash 5 months, it would be due.
I should be noted tht PLEVA is a consideration. Dermatoopathology would then look for it.
I will get an article quote to you tomorrow...but remind me tomorrow...the questions stays open, even after an aACCEPT, but I get VERY busy during the day and need reminders.
By the way, PLEVA does not respond very well to topical steroids as does most skin conditions, making it even more of a possibility.
I will make an appointment for biopsy tomorrow and remind you about the Lisinopril. From the little I am now reading about PLEVA, while it does seem very similar one difference is that when the scaly spots go away, they do not leave any visible mark and apparently the PLEVA spots do. Thanks for your help.
30 years practice in general and cosmetic dermatology
Hi there, just checking in to remind you about the Lisinopril article.
The article I found was nearly as old ( 1999). However, in the UK they keep track of such things and of 10 drugs most frequently reported in 1986, seven were for non-steroidal anti-inflammatory drugs ( N saids) accounting for 74% serious drug eruptions and the remaining drugs were the angiotensin converting enzyme inhibitors enalapril and captopril ( accounting for 19% of serious reactions). Of, course, Lisinopril would be in this family and would be expected to behave that way.Mann. R.D. The Yellow card data: the nature and scale of the adverse drug reactions problem. Adverse drug Reactions. Camforth: Parthenon, 1987:5-66.